Dr. Shiel: Fortunately, the rounding of the face, which occurs because of cortisone medications, is often times reversible. This usually occurs because of a re-distribution of fatty tissue and enlargement of fat in and around the face so that what is commonly referred to as a "moon face" can occur with prolonged cortisone use. This often times is a temporary phenomenon. There are a limited number of patients who unfortunately, this is not reverse in, but most often does reverse over time after the medicines are discontinued.
Corticosteroid myopathy presents as weakness and wasting of the proximal limb and girdle muscles and is generally reversible following cessation of therapy.
Corticosteroids inhibit intestinal calcium absorption and increase urinary calcium excretion leading to bone resorption and bone loss. Bone loss of 3% over one year has been demonstrated with prednisolone 10 mg per day. Postmenopausal females are particularly at risk for loss of bone density. Sixteen percent of elderly patients treated with corticosteroids for 5 years may experience vertebral compression fractures. One author reported measurable bone loss over two years in women on concomitant therapy with prednisolone mg per day and tamoxifen. [ Ref ]
Guidance on prescribing topical steroids reminds practitioners to prescribe the least strong steroid which is effective for the least possible length of time. A balance must be struck between efficacy and reducing adverse effects. Education is crucial to maximise efficacy and reduce adverse effects. Use of printed information may be helpful (including detail of how to use emollients and topical steroids) and education involving practice nurses to help improve efficacy of treatments and information for patients. Examples can be obtained from the British Association of Dermatologists and the National Eczema Society.